FDA: X-rays used with CT may cause pacemakers to malfunction

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
 
The FDA alerts public about x-rays used during CT scans. Source: Oprax Medical  

The FDA Monday issued a preliminary public health notification stating that x-rays used during CT exams may cause some implanted and external electronic medical devices to malfunction. The agency also provided recommendations to reduce the potential risk.

The agency said it has received a small number of reports of adverse events including:

  • Unintended ‘shocks’ from neurostimulators;
  • Malfunctions of insulin infusion pumps; and
  • Transient changes in pacemaker output pulse rate.

To date, no patient deaths associated with the problem have been reported, according to the agency.

According to the FDA, it “is possible that this interference is being reported more frequently now because of the increased utilization of CT, the higher dose-rate capability of newer CT machines, an increase in the number of patients with implanted and externally worn electronic medical devices and better reporting systems.”

The agency said that these malfunctions, which can result from direct exposure of the medical device to high x-ray dose rates generated by some CT equipment, are different from those related to MRI scanning.

The FDA recommends that imagers minimize x-ray exposure to the implanted or externally worn electronic medical device by using the lowest possible x-ray tube current consistent with obtaining the required image quality and making sure that the x-ray beam does not dwell over the device for more than a few seconds.